Purpose/Background Droperidol is an antipsychotic medication used in psychiatric emergencies to manage acute behavioral disturbance. Droperidol use carries a risk of prolonged QT interval on the electrocardiogram and associated cardiac arrhythmias including torsades de pointes and ventricular fibrillation. This study aimed to evaluate the safety of droperidol in adults admitted to the psychiatric inpatient unit of a large Australian hospital. Methods/Procedures In this retrospective cohort study, psychiatric inpatients admitted between October 22, 2018, and March 1, 2021, who received at least 1 dose of intramuscular droperidol were consecutively included. Outcomes of interest were death, cardiac arrhythmias, and QT prolongation. QT prolongation was identified using the QT-interval nomogram. Findings/Results This study included 263 patients without exclusion. No deaths or cases of cardiac arrhythmia were recorded within 24 hours of droperidol administration. Electrocardiogram data were available for 41.1% of patients (n = 108) within 7 days of droperidol administration. Two cases of QT prolongation were identified using the QT-interval nomogram, but these patients were also prescribed other medications that may have contributed to QT prolongation. Implications/Conclusions This study contributes the first known large retrospective study of safety outcomes including QT prolongation after droperidol administration in a psychiatric inpatient setting. Our findings corroborate mounting evidence supporting the clinical safety of droperidol use in psychiatric settings. Nonetheless, we note that significant barriers remain with regard to timely electrocardiogram monitoring after droperidol use.
- cardiac outcomes
- QT prolongation